Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2005 May;141(5):601-6.

Hormonal effect on psoriasis in pregnancy and post partum.

Author information

  • 1Department of Dermatology, University of California, Irvine 92697, USA. jemurase@uci.edu

Abstract

OBJECTIVES:

To investigate prospectively how psoriasis fluctuates in pregnancy and post partum and to correlate hormone levels in pregnancy (progesterone and estrogens) with psoriatic change.

DESIGN:

Psoriatic body surface area (BSA) in pregnant patients with psoriasis (study group) and nonpregnant, menstruating patients with psoriasis (control group) were assessed 5 times over a year. Hormone levels (progesterone and estrogens) were measured in the study group and correlated with change in BSA.

SETTING:

University-affiliated obstetric and dermatology clinics.

PATIENTS:

Forty-seven pregnant patients in the psoriasis group and 27 nonpregnant, menstruating patients in the control group.

RESULTS:

During pregnancy, 55% of the patients reported improvement, 21% reported no change, and 23% reported worsening. However, post partum, only 9% of patients reported improvement, 26% reported no change, and 65% reported worsening. Psoriatic BSA decreased significantly from 10 to 20 weeks' gestation (P<.001) compared with controls, whereas BSA increased significantly by 6 weeks post partum (P = .001) compared with controls. In patients with 10% or greater psoriatic BSA who reported improvement (n = 16; mean BSA, 40%), lesions decreased by 83.8% during pregnancy. There were significant or near significant correlations between improvement in BSA and estradiol (P = .009, r = 0.648), estriol (P = .06, r = 0.491), and the ratio of estrogen to progesterone (P = .006, r = 0.671).

CONCLUSION:

High levels of estrogen correlated with improvement in psoriasis, whereas progesterone levels did not correlate with psoriatic change.

PMID:
15897382
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk